Algebraic & Geometric Topology

Meridional destabilizing number of knots

Toshio Saito

Full-text: Open access


We define the meridional destabilizing number of a knot. This together with Heegaard genus (or tunnel number) gives a binary complexity of knots. We study its behavior under connected sum of tunnel number one knots.

Article information

Algebr. Geom. Topol., Volume 11, Number 2 (2011), 1205-1242.

Received: 14 December 2010
Revised: 9 February 2011
Accepted: 11 February 2011
First available in Project Euclid: 19 December 2017

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}
Secondary: 57N10: Topology of general 3-manifolds [See also 57Mxx]

meridional destabilizing number Heegaard genus tunnel number


Saito, Toshio. Meridional destabilizing number of knots. Algebr. Geom. Topol. 11 (2011), no. 2, 1205--1242. doi:10.2140/agt.2011.11.1205.

Export citation


  • A J Casson, C M Gordon, Reducing Heegaard splittings, Topology Appl. 27 (1987) 275–283
  • H Doll, A generalized bridge number for links in 3–manifolds, Math. Ann. 294 (1992) 701–717
  • C M Gordon, A W Reid, Tangle decompositions of tunnel number one knots and links, J. Knot Theory Ramifications 4 (1995) 389–409
  • C Hayashi, K Shimokawa, Thin position of a pair (3–manifold, 1–submanifold), Pacific J. Math. 197 (2001) 301–324
  • J Johnson, A Thompson, On tunnel number one knots which are not $(1,n)$
  • T Kobayashi, Y Rieck, Heegaard genus of the connected sum of $m$–small knots, Comm. Anal. Geom. 14 (2006) 1037–1077
  • T Kobayashi, Y Rieck, Knot exteriors with additive Heegaard genus and Morimoto's conjecture, Algebr. Geom. Topol. 8 (2008) 953–969
  • T Kobayashi, Y Rieck, Knots with $g(E(K))=2$ and $g(E(K\,\#\,K\,\#\,K))=6$ and Morimoto's conjecture, Topology Appl. 156 (2009) 1114–1117
  • T Kobayashi, T Saito, Destabilizing Heegaard splittings of knot exteriors, Topology Appl. 157 (2010) 202–212
  • Y N Minsky, Y Moriah, S Schleimer, High distance knots, Algebr. Geom. Topol. 7 (2007) 1471–1483
  • K Morimoto, On the additivity of tunnel number of knots, Topology Appl. 53 (1993) 37–66
  • K Morimoto, Tunnel number, connected sum and meridional essential surfaces, Topology 39 (2000) 469–485
  • K Morimoto, Characterization of composite knots with 1–bridge genus two, J. Knot Theory Ramifications 10 (2001) 823–840
  • K Morimoto, M Sakuma, Y Yokota, Examples of tunnel number one knots which have the property “$1+1=3$”, Math. Proc. Cambridge Philos. Soc. 119 (1996) 113–118
  • M Scharlemann, J Schultens, The tunnel number of the sum of $n$ knots is at least $n$, Topology 38 (1999) 265–270
  • H Schubert, Über eine numerische Knoteninvariante, Math. Z. 61 (1954) 245–288
  • J Schultens, Additivity of tunnel number for small knots, Comment. Math. Helv. 75 (2000) 353–367
  • M Tomova, Thin position for knots in a 3–manifold, J. Lond. Math. Soc. $(2)$ 80 (2009) 85–98